A Case of New Onset Keratosis Pilaris After Discontinuation of Erlotinib
November 2014 | Volume 13 | Issue 11 | Case Reports | 1410 | Copyright © November 2014
Uchenna R. Okereke MD,a Sara Colozza,b David E. Cohen MD MPHc
a,cThe Ronald O. Perelman Department of Dermatology, New York University School of Medicine, Langone Medical Center, New York, NY
bWestern University, London, Ontario, Canada
IMPORTANCE: Keratosis pilaris and keratosis pilaris-like eruptions have been reported in association with RAF inhibitors sorafenib and vemurafenib. We describe herein what is to our knowledge the first reported case of new onset keratosis pilaris after discontinuation of EGFR inhibitor erlotinib.
OBSERVATIONS: A 60 year-old female with stage IV lung cancer was treated with erlotinib (100 mg/d). The patient elected to discontinue erlotinib after four years secondary to adverse systemic reactions. However, five months later small, monomorphic, rough, folliculocentric papules with surrounding mild erythema characteristic of keratosis pilaris were noted on upper back and arms.
CONCLUSIONS AND RELEVANCE: This serves as the first documented case of new onset keratosis pilaris in a patient after discontinuation of erlotinib. We report the present case to show the possible association of keratosis pilaris with not only RAF inhibitors, but also the EGFR inhibitor erlotinib. Further investigation will determine whether this is a class effect with other systemic EGFR inhibitors. J Drugs Dermatol.
Cutaneous inflammatory reactions are common side effects of epidermal growth factor (EGFR) inhibitor erlotinib.1, 2 RAF inhibitors (sorafenib, vemurafenib) are more frequently associated with cutaneous epithelial reactions, such as keratosis pilaris-like eruptions.2, 3 Development of keratosis pilaris after discontinuation of erlotinib has not been reported. We describe herein what is to our knowledge the first reported case of new onset keratosis pilaris after discontinuation of erlotinib.
A 60 year-old female with stage IV non-small cell lung carcinoma was treated with erlotinib (100 mg/d). Erlotinib course was complicated by several adverse events, including folliculitis, paronychia, asteototic dermatitis, xerosis, pruritus, and fine, coarse, wiry hair. Most cutaneous adverse reactions were well controlled with standard therapy. No evidence of disease activity was found on imaging after right upper lobe resection, Gamma-Knife radiosurgery, and chemotherapy. Patient elected to discontinue erlotinib after four years secondary to adverse reactions; most resolved thereafter. Hair texture improved one month later, but failed to revert completely to its normal texture. However, five months later small, monomorphic, rough, folliculocentric papules with surrounding mild erythema were noted on upper back and arms (Figure 1). Papules were not painful or pruritic. A clinical diagnosis of new onset keratosis pilaris was made. The patient did not receive treatment. Three years later, keratosis pilaris remains on upper back and arms and hair maintains a fine, wiry quality (Figure 2).
EGFR plays a key role in skin and hair follicle signaling, thus dermatological toxicities are common adverse events seen in patients treated with EGFR inhibitors such as erlotinib.4 Therapy is often complicated by various cutaneous reactions, including follicular papulopustular eruptions, xerosis, pruritus, paronychia, and hair texture changes.4 To date, there are no reported cases of new onset keratosis pilaris during treatment with erlotinib or after its discontinuation. RAF inhibitors sorafenib and vemurafenib have been associated with keratosis pilaris and keratosis pilaris-like eruptions, as well as multiple other cutaneous adverse reactions.3, 5 A report from the National Cancer Institute demonstrated that 21% of its prospective cohort and 41% of its consultation cohort developed generalized keratosis pilaris-like eruptions while on sorafenib.2 Another report found the development of keratosis pilaris-like eruptions in association with vemurafenib administration.5 These findings support the hypothesis that RAF inhibitors induce changes in keratinocyte differentiation and proliferation.2